Acetaminophen Overdosing Is Easier Than You Think

It’s cold and flu season. Sufferers can look forward to aching joints, stuffy sinuses, headaches, coughing & sneezing and uncomfortable nights. During these times people look to any number of over-the-counter remedies for relief. One category of products contains the ingredient acetaminophen. Acetaminophen is a common ingredient found in numerous OTC pain relievers and cold and flu remedies like Tylenol®, Dayquil®, Nyquil®, Excedrin®, Robitussin® etc. When looking for relief from pain or cold & flu symptoms it’s easy to get into the mindset that more is better. However it’s important that you pay close attention to the amount of medication you’re ingesting even if you think you know how to properly use it.

It is possible to overdose on acetaminophen relatively easily if you’re not paying attention to how much you are taking. It’s harmless when taken properly and at correct dosages. However it is possible to overdose on acetaminophen. In fact it sends about 78,000 Americans to the ER each year, of which 33,000 people are hospitalized. Acetaminophen overdosing is a serious medical event. It is a leading cause of liver failure. The recommended maximum daily dosage of acetaminophen is 4000 mg in 24 hours. This is the equivalent of 8 extra strength Tylenol® tablets.

If you have taken more than the daily recommended dosage it’s important to seek medical attention. Within the first 24 hours of an overdose you may experience symptoms like nausea, vomiting, stomach pain, loss of appetite, paleness, fatigue, and sweating. Treatments are available to deal with acetaminophen overdoses. However the best treatment is prevention.

Safety Tips:

  • It’s important to read labels carefully even if you think you already know how to use a product safely.
  • Take the correct dosage and do not take more than the label says. Make sure you leave adequate time between doses.
  • Make sure you aren’t taking two different forms of acetaminophen at a time. It’s available in both tablets and liquids in different quantities. If you’re combining forms it can be more difficult to track the milligrams you’re ingesting. You may end up taking too much.
  • Avoid taking acetaminophen more than ten days in a row unless your doctor instructs you otherwise. If you have persistent pain or illness, go see your doctor. They may be able to prescribe more effective treatments for your condition.

As with all medications it’s important to check with your pharmacist and doctor to make sure there are no food or drug interactions. Interactions can be very dangerous and even deadly. If you are taking prescription drugs consult your pharmacist to make sure acetaminophen or other OTC medications won’t interfere with them.

Over-the-counter cold and flu remedies are safe as long as they’re used as intended. Problems arise when people ignore instructions and use them in unintended ways. Many people fall into the trap of thinking if some helps, taking more is better. That’s not the case. Like in so many cases with medication too much of a good thing can be bad for you. Always follow the directions for use and never exceed the maximum daily dosage and hopefully you’ll find yourself up and about in no time.

Leave a Reply